Advertisement

Rates of uniform convergence of extreme order statistics

Article

Summary

Bounds for the convergence uniformly over all Borel sets of the largest order statistic as well as of the joint distribution of extremes are established which reveal in which way these rates are determined by the distance of the underlying density from the density of the corresponding generalized Pareto distribution.

The results are highlighted by several examples among which there is a bound for the rate at which the joint distribution of thek largest order statistics from a normal distribution converges uniformly to its limit.

Key words and phrases

Generalized Pareto distribution uniform distance joint distribution of extremes normal extremes 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Cohen, J. P. (1982). Convergence rates for the ultimate and penultimate approximation in extreme-value theory,Adv. Appl. Prob.,14, 833–854.MathSciNetCrossRefGoogle Scholar
  2. [2]
    Cramér, H. (1946).Mathematical Methods of Statistics, Princeton University Press, Princeton N.J.zbMATHGoogle Scholar
  3. [3]
    Falk, M. (1984).Uniform Convergence of Extreme Order Statistics I, Preprint 122, University of Siegen.Google Scholar
  4. [4]
    Galambos, J. (1978).The Asymptotic Theory of Extreme Order Statistics, Wiley, New York.zbMATHGoogle Scholar
  5. [5]
    Gnedenko, B. (1943). Sur la distribution limite du terme maximum d'une série aléatoire,Ann. Math.,44, 423–453.MathSciNetCrossRefGoogle Scholar
  6. [6]
    Hall, P. (1979). On the rate of convergence of normal extremes,J. Appl. Prob.,16, 433–439.MathSciNetCrossRefGoogle Scholar
  7. [7]
    Hall, W. J. and Wellner, J. A. (1979). The rate of convergence in law of the maximum of an exponential sample,Statist. Neerlandica,33, 151–154.MathSciNetCrossRefGoogle Scholar
  8. [8]
    Ikeda, S. (1963). Asymptotic equivalence of probability distributions with applications to some problems of asymptotic independence,Ann. Inst. Statist. Math.,15, 87–116.MathSciNetCrossRefGoogle Scholar
  9. [9]
    Ikeda, S. (1968). Asymptotic equivalence of real probability distributions,Ann. Inst. Statist. Math.,20, 339–362.MathSciNetCrossRefGoogle Scholar
  10. [10]
    Ikeda, S. and Matsunawa, T. (1976). Uniform asymptotic distribution of extremes, inEssays in Probability and Statistics (eds. S. Ikeda et al.), Shinko Tsusho, Tokyo, 419–432.Google Scholar
  11. [11]
    Kohne, W. and Reiss, R.-D. (1983). A note on uniform approximation to distributions of extreme order statistics,Ann. Inst. Statist. Math.,35, 343–345.MathSciNetCrossRefGoogle Scholar
  12. [12]
    Kraft, C. (1955). Some conditions for consistency and uniform consistency of statistical procedures,University of California Publications in Statistics,2, 125–142.MathSciNetzbMATHGoogle Scholar
  13. [13]
    LeCam, L. (1970). On the assumptions used to prove asymptotic normality of the maximum likelihood estimates,Ann. Math. Statist.,41, 802–828.MathSciNetCrossRefGoogle Scholar
  14. [14]
    Pfanzagl, J. (1982).Contributions to a General Asymptotic Statistical Theory, Springer, Berlin.CrossRefGoogle Scholar
  15. [15]
    Pickands, J. III (1975). Statistical inference using extreme order statistics,Ann. Statist.,3, 119–131.MathSciNetCrossRefGoogle Scholar
  16. [16]
    Reiss, R.-D. (1974). On the accuracy of the normal approximation for quantiles,Ann. Prob.,2, 741–744.MathSciNetCrossRefGoogle Scholar
  17. [17]
    Reiss, R.-D. (1976). Asymptotic expansions for sample quantiles,Ann. Prob.,4, 249–258.MathSciNetCrossRefGoogle Scholar
  18. [18]
    Reiss, R.-D. (1977). Asymptotic theory for order statistics,Lecture notes, University of Freiburg.Google Scholar
  19. [19]
    Reiss, R.-D. (1981). Uniform approximation to distributions of extreme order statistics,Adv. Appl. Prob.,13, 533–547.MathSciNetCrossRefGoogle Scholar
  20. [20]
    Reiss, R.-D. (1984).Statistical Inference Using Approximate Extreme Value Models, Preprint 124, University of Siegen.Google Scholar
  21. [21]
    Resnick, S. I. (1971). Tail equivalence and applications,J. Appl. Prob.,8, 136–156.MathSciNetCrossRefGoogle Scholar
  22. [22]
    Smith, R. L. (1982). Uniform rates of convergence in extreme-value theory,Adv. Appl. Prob.,14, 600–622.MathSciNetCrossRefGoogle Scholar
  23. [23]
    Weiss, L. (1971). Asymptotic inference about a density function at an end of its range,Naval Res. Logist. Quaterly,18, 111–114.MathSciNetCrossRefGoogle Scholar
  24. [24]
    Weissman, I. (1975). Multivariate extremal processes generated by independent non-identically distributed random variables,J. Appl. Prob.,12, 477–487.MathSciNetCrossRefGoogle Scholar
  25. [25]
    Weissman, I. (1978). Estimation of parameters and large quantiles based on thek largest observations,J. Amer. Statist. Ass.,73, 812–815.zbMATHGoogle Scholar

Copyright information

© The Institute of Statistical Mathematics, Tokyo 1986

Authors and Affiliations

  • M. Falk
    • 1
  1. 1.University of SiegenSiegenFinland

Personalised recommendations